How to recognise symptoms of the drug
The effects of metonitazene are likely similar to other synthetic opioids. These effects include:
- Feeling euphoric or in a ‘dreamlike’ state.
- Sedation (‘the nod’ – being drowsy and then jerking awake).
- Temporary relief of pain, stress, or low mood.
- Severe nausea and/or vomiting.
- Severe sweating or fevers.
- Slowed and/or difficulty breathing.
- Blue lips or fingertips.
- Cold and clammy skin.
- Pinpoint (tiny) pupils.
- Becoming unresponsive and/or losing consciousness.
How to reduce harm from the drug
Metonitazene is a very strong opioid and consumption can easily lead to an overdose, even among people with experience using opioids. High Alert urges extreme caution should you chose to take these tablets.
Metonitazene and other nitazene compounds are increasingly available in New Zealand and can come in a variety of forms including powders, gel caps and liquids. Fentanyl test strips cannot be used to detect metonitazene or other nitazenes.
Metonitazene is highly potent and there is no way to accurately dose this substance, and injecting has increased risk. Metonitazene has been implicated in several deaths internationally, with pharmacological data suggesting it exhibits potency similar to fentanyl.
Illicitly pressed opioid pills often have little to no quality control meaning these tablets have unpredictable dosages, increasing the risk of unintentional overdosing. Many of these pills have been shown to have varying doses even within the same batch.
If you choose to use this substance:
- Avoid using alone. Have a buddy who can help, and call an ambulance, if things go wrong.
- Avoid using it at the same time as other substances, especially other depressant drugs such as alcohol, opioids, GHB/GBL, ketamine, and benzodiazepines, as these can increase the dangerous effects of opioids (for example, slowing or stopping breathing).
- Lower doses are less risky. Start off with a small amount to check how it affects you. In general, swallowing a substance has a slower onset than other methods and means there might be more time to get medical help if needed. Remember, the quantity of metonitazene in a tablet can be very different. Don’t assume each tablet will produce the same effects.
- Have naloxone with you – a drug that can temporarily reverse the effects of an overdose and give you more time to get medical help. Talk to your GP about this. Some pharmacies and needle exchanges stock naloxone and the Nyxoid nasal spray can also be purchased direct from the Pharmaco website. High potency opioids like metonitazene may require more than one dose of naloxone. Remember, nitazenes can be fast acting and you may not initially realise you require naloxone. Even if you have naloxone on hand, you may not be able to administer it by yourself. Avoid using nitazenes alone. Have someone with you who is familiar with and can administer naloxone if needed.
- Drug checking is recommended to help minimise the risk. KnowYourStuffNZ, the New Zealand Drug Foundation and the New Zealand Needle Exchange Programme are running regular drug checking clinics. Information on upcoming clinics can be found on The Level
Call 111 and ask for an ambulance immediately if you or someone else has any of the below signs after taking this substance. Tell them what has been taken and that it could be an opioid, it could save a life. Don’t leave the person alone and treat it as an overdose if unsure.
The signs of an opioid overdose include:
- The person's face is extremely pale and/or feels clammy to the touch.
- Their body goes limp.
- Their fingernails or lips have a purple or blue colour.
- They start vomiting or making gurgling noises.
- They cannot be awakened or are unable to speak.
- Their pupils become very small.
- Their breathing and/or heartbeat slows or stops.
It can be difficult to recognise an opioid overdose. If you aren’t sure whether someone is overdosing, it is best to act like they are. It important to act quickly if you think someone is overdosing as it improves their odds of survival.
Find out more about nyxoid and naloxone on the NZ Drug Foundation’s website, The Level.
If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N22/037. All submissions are anonymous.